Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Flagstaff, AZ

July 20, 2007Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 20, 2007, 1:25 PM MST for Gila County, Arizona. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2007, 1:25 PM MST (20:25 UTC)
Expired
Jul 20, 2007, 1:44 PM MST
In force
19 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 81 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 202025
SVRFGZ
AZC007-202100-
/O.NEW.KFGZ.SV.W.0007.070720T2025Z-070720T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
125 PM MST FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 200 PM MST

* AT 116 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THIS
  STORM WAS LOCATED OVER CENTRAL GILA COUNTY...OR ABOUT 23 MILES
  SOUTH OF FOREST LAKES...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL GILA COUNTY AT 140 PM MST

LAT...LON 3379 11071 3385 11087 3385 11089 3388 11095
      3410 11081 3408 11075 3401 11075 3400 11074
      3400 11063

$$

DJO
2 follow-up statements
000 
WWUS55 KFGZ 202033
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
132 PM MST FRI JUL 20 2007

AZC007-202100-
/O.CON.KFGZ.SV.W.0007.000000T0000Z-070720T2100Z/
GILA AZ-
132 PM MST FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR CENTRAL GILA COUNTY...

AT 133 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM HAS WEAKENED SLIGHTLY...BUT IS STILL PRODUCING SEVERE 
HAIL. THIS STORM WAS LOCATED OVER CENTRAL GILA COUNTY...OR ABOUT 26 
MILES NORTHEAST OF ROOSEVELT...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
ABOUT 5 MILES EAST OF ROUTE 299 (8 MILES SOUTHEAST OF YOUNG) THROUGH 
150 PM MST.

LAT...LON 3379 11071 3385 11087 3385 11089 3388 11095
      3410 11081 3408 11075 3401 11075 3400 11074
      3400 11063

$$
000 
WWUS55 KFGZ 202044
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST FRI JUL 20 2007

AZC007-202053-
/O.CAN.KFGZ.SV.W.0007.000000T0000Z-070720T2100Z/
GILA AZ-
143 PM MST FRI JUL 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GILA COUNTY IS
CANCELLED...

THE STORM WAS LOCATED ABOUT 10 MILES SOUTHEAST OF YOUNG...ABOUT 5 
MILES EAST OF ROUTE 299. THIS STORM IS STILL PRODUCING SMALL HAIL 
AND HEAVY RAIN...BUT IS NO LONGER SEVERE.

LAT...LON 3379 11071 3385 11087 3385 11089 3388 11095
      3410 11081 3408 11075 3401 11075 3400 11074
      3400 11063

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:30 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 20, 9:30 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI JUL 20 2007

.SYNOPSIS...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO CONTINUE FOR THE NEXT SEVERAL DAYS. HIGH
TEMPERATURES WILL BE NEAR NORMAL.

&&
.DISCUSSION...A HIGH PRESSURE RIDGE IS EXPECTED TO REMAIN CENTERED
OVER THE EASTERN ROCKIES AND WESTERN GREAT PLAINS FOR THE NEXT
SEVERAL DAYS...ALLOWING A WEAK SOUTHEASTERLY FLOW ALOFT TO CONTINUE
OVER NORTHERN AZ. UNDER THIS PATTERN...THUNDERSTORM COMPLEXES OVER
SOUTHERN AZ AS WELL AS NEW MEXICO SENT MOIST OUTFLOWS NORTH AND
EASTWARD INTO NORTHERN AZ. THE COMPLEX OVER SOUTHERN AZ DEVELOPED A
DUST STORM...THE REMNANTS OF WHICH HAVE BROUGHT A LARGE AREA OF 3 TO
6 MILE SURFACE VISIBILITY ACROSS NORTHWEST AZ THIS MORNING.
PRECIPITABLE WATER VALUES ARE UP FROM 0.71 INCHES YESTERDAY TO 0.84
INCHES TODAY...MUCH OF THIS IN THE LOWER LEVELS WITH DEWPOINTS UP 5
TO 20 DEGREES THROUGH MUCH OF THE REGION. AS A RESULT...WILL BE
EXPECTING A SUBSTANTIAL INCREASE IN THUNDERSTORM COVERAGE
TODAY...ESPECIALLY OVER THE WESTERN MOGOLLON RIM...COCONINO
PLATEAU...AND YAVAPAI COUNTY. THERE IS ALSO A CHANCE OF A SEVERE
STORM OR TWO...WITH LARGE HAIL...STRONG WINDS AND HEAVY RAIN IN
THESE AREAS LATE THIS AFTERNOON OR THIS EVENING. FOR THE NEXT
SEVERAL DAYS...WITH THE RIDGE REMAINING SOMEWHAT STATIONARY...WILL
EXPECT THE MOISTURE OVER THE AREA TO CONTINUE OR INCREASE...WITH
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ALONG WITH THE
INCREASE IN THUNDERSTORM COVERAGE...A GRADUAL DECREASE IN
TEMPERATURES TO NEAR NORMAL IS EXPECTED.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT ANOTHER ROUND OF SCATTERED
THUNDERSTORMS TO DEVELOP BY 17-19Z TODAY. LIGHT SHOWERS WILL PERSIST
OVER PORTIONS OF YAVAPAI COUNTY UNTIL THEN. EXPECT MVFR CONDITIONS
ALONG WITH SFC WND GUSTS TO 45 KTS WITH THE STRONGER STORMS TODAY.
MUCH OF THE STRONGER ACTIVITY SHOULD BE ALONG AND SOUTH OF THE RIM
AS WELL AS IN THE LCR LATER IN THE AFTERNOON. MOST OF THE CONVECTIVE
ACTIVITY SHOULD DIMINISH AFTER 04Z SATURDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ONTON/PETERSON
Hazardous weather outlook, Jul 20, 9:40 AM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST FRI JUL 20 2007

AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
940 AM MST FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AREAS FROM THE WINDOW ROCK AREA TO THE GRAND CANYON AND SOUTHWARD
CAN EXPECT A GOOD CHANCE OF THUNDERSTORMS TODAY...A SIGNIFICANT
INCREASE IN CHANCES FROM NEAR FLAGSTAFF WESTWARD. SCATTERED
THUNDERSTORMS WILL DEVELOP BY LATE MORNING OVER THE HIGHER
ELEVATIONS...AND THEN SPREAD INTO THE LOWER VALLEYS BY MID
AFTERNOON. THE STRONGER STORMS WILL CONTAIN THE THREAT OF FREQUENT
LIGHTNING...LOCALLY HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY
WINDS. A FEW STORMS MAY ALSO CONTAIN HAIL OVER 3/4 INCH DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:53 PM MSTSevere Thunderstorm WarningFGZGila37 min
Jul 20, 3:29 PM MSTSevere Thunderstorm WarningFGZGila31 min
Jul 20, 4:57 PM MSTSevere Thunderstorm WarningFGZYavapai33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.